Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 106, NWS Cheyenne, WY

June 21, 2018Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 21, 2018, 6:22 PM MDT for Laramie County, Wyoming. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2018, 6:22 PM MDT (00:22 UTC)
Expired
Jun 21, 2018, 7:00 PM MDT
In force
38 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 41 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
435 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
2644 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

283 
WUUS55 KCYS 220022
SVRCYS
WYC021-220100-
/O.NEW.KCYS.SV.W.0106.180622T0022Z-180622T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
622 PM MDT THU JUN 21 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Northeastern Laramie County in southeastern Wyoming...

* Until 700 PM MDT.

* At 621 PM MDT, a severe thunderstorm was located 10 miles southwest
  of Gun Barrel, or 20 miles northeast of Cheyenne, moving east at 45
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Albin and Gun Barrel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4126 10466 4148 10465 4156 10406 4134 10406
TIME...MOT...LOC 0021Z 254DEG 38KT 4136 10453 

HAIL...1.25IN
WIND...60MPH
 
$$

Mokry
3 follow-up statements
901 
WWUS55 KCYS 220032
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
632 PM MDT THU JUN 21 2018

WYC021-220100-
/O.CON.KCYS.SV.W.0106.000000T0000Z-180622T0100Z/
Laramie WY-
632 PM MDT THU JUN 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTHEASTERN LARAMIE COUNTY...

At 631 PM MDT, a severe thunderstorm was located near Gun Barrel, or
26 miles northeast of Cheyenne, moving east at 40 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Albin and Gun Barrel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4127 10457 4149 10460 4156 10406 4134 10406
TIME...MOT...LOC 0031Z 253DEG 37KT 4139 10440 

HAIL...1.50IN
WIND...60MPH
 
$$

Mokry
694 
WWUS55 KCYS 220041
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
641 PM MDT THU JUN 21 2018

WYC021-220100-
/O.CON.KCYS.SV.W.0106.000000T0000Z-180622T0100Z/
Laramie WY-
641 PM MDT THU JUN 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTHEASTERN LARAMIE COUNTY...

At 641 PM MDT, a severe thunderstorm was located near Gun Barrel, or
30 miles northeast of Cheyenne, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Albin and Gun Barrel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4130 10449 4141 10448 4151 10444 4156 10406
      4134 10406
TIME...MOT...LOC 0041Z 257DEG 33KT 4139 10431 

HAIL...1.00IN
WIND...60MPH
 
$$

Mokry
979 
WWUS55 KCYS 220051
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
651 PM MDT THU JUN 21 2018

WYC021-220100-
/O.CON.KCYS.SV.W.0106.000000T0000Z-180622T0100Z/
Laramie WY-
651 PM MDT THU JUN 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTHEASTERN LARAMIE COUNTY...

At 651 PM MDT, a severe thunderstorm was located near Albin, or 29
miles northwest of Kimball, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Albin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4132 10432 4142 10430 4148 10429 4154 10406
      4134 10406
TIME...MOT...LOC 0051Z 254DEG 38KT 4142 10417 

HAIL...1.00IN
WIND...60MPH
 
$$

Mokry

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:18 PM MDT, 4 hours 4 minutes earlier.

Area forecast discussion, Jun 21, 2:18 PM MDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
218 PM MDT Thu Jun 21 2018

.SHORT TERM...(This evening through Saturday night)
Issued at 215 PM MDT Thu Jun 21 2018

Afternoon water vapor loop showed upper lows over northern ID and
MO, with a upper ridge over the central and southern Rockies. A
weak shortwave was moving across northern and western WY. This wave
will aid in the development of widely scattered convection later
this afternoon and evening. The 12Z NAM progs highest instability
/SBCAPEs 1000-1500 j/kg/ along and east of the Laramie Range in WY.
Fairly high shear values suggest the potential for a few organized
tstorms with the potential for hail up to one inch and strong/gusty
winds late this afternoon and early evening. Convection may linger
past midnight across northeast WY, possibly as far south as northern
Converse and Niobrara counties.

The 12Z short range models/ensembles in good agreement with the
eastward progress of the ID low across southern MT Friday afternoon.
The attendant cold front will move across southeast WY and western
NE late afternoon and early evening Friday. Instability and shear
will be more favorable for strong to severe convection, with SBCAPEs
1000-2000 j/kg and around 40kt 0-6km shear east of the I-25 corridor.
SPC Day 2 outlook depicts Marginal risk for severe tstorms from the
eastern WY plains into much of the western NE Panhandle, and a Slight
risk over far southeast WY and southern NE Panhandle. Primary threats
will be large hail and damaging winds. Convection will taper off by
midnight Friday night.

Upper ridge quickly builds and translates east across the CWA Saturday
in advance of a stronger upper low moving into the northern Rockies.
Isolated afternoon convection will develop along and west of a
Douglas-Rawlins line, increasing in coverage across southeast WY and
western Panhandle Saturday night. The severe threat will be low,
however the potential for locally heavy rainfall will exist at that
time.

Temperatures will be near seasonal normals during the short term.

.LONG TERM...(Sunday through Thursday)
Issued at 215 PM MDT Thu Jun 21 2018

The upper low will continue to move across the area Sunday and
Sunday night and proceed east of the CWA Monday. GFS is somewhat
slower than the EC. Expect widespread showers and storms Sunday,
then tapering off to a more scattered basis Sunday night into
Monday. Greater instability progged over mainly the southern Neb
Panhandle Sunday afternoon with CAPES of 1500-2500 J/kg so a few
strong to severe storms not out of the question. Other concern will
be with potentially heavy rainfall. Any remaining activity will end
Monday evening leaving the CWA under a generally westerly upper flow
Tuesday through Thursday with warm and mainly dry weather expected
for that time period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday morning)
Issued at 1111 AM MDT Thu Jun 21 2018

VFR expected for all terminals through the period. Should see some
wdly sctd showers and tstms develop over southeast Wyoming by late
this afternoon and possibly into the southern Panhandle before
ending early this evening.

&&

.FIRE WEATHER...
Issued at 130 PM MDT Thu Jun 21 2018

Fire weather concerns will remain low through the weekend and early
next week as the overall weather pattern becomes more unsettled with
daily chances for showers and thunderstorms. Minimum humidities will
remain above critical thresholds. It will be breezy Friday along and
west of the Laramie Range ahead of an approaching cold front and upper
level disturbance. There is a threat for isolated strong to severe late
day thunderstorms across the high plains Friday and again Sunday. Heavy
rainfall Sunday may lead to localized flooding. A trend toward warmer
and drier weather commences Tuesday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MAJ
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...MAJ
Hazardous weather outlook, Jun 21, 10:45 AM MDT, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1045 AM MDT Thu Jun 21 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-221100-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1045 AM MDT Thu Jun 21 2018

This hazardous weather outlook is the western Nebraska
Panhandle...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A few strong to severe thunderstorms will be possible along and east
of the Laramie Range into the extreme western Nebraska Panhandle
late this afternoon and early evening. Storms will be will capable
of producing hail and strong downdraft winds.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Isolated strong to severe thunderstorms will possible Friday
afternoon and evening east of the Laramie Range. Storms will be
capable of producing hail and strong downdraft winds.

A wet pattern will set Saturday night into Monday, which may
reintroduce the possibility of localized flash flooding. Severe
thunderstorms may develop Sunday as a deep, unstable environment
develops over the region.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Special weather statement, Jun 21, 5:25 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
525 PM MDT THU JUN 21 2018

WYZ116>118-220015-
South Laramie Range-Central Laramie County-South Laramie Range
Foothills-
525 PM MDT THU JUN 21 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALBANY AND
SOUTHWESTERN LARAMIE COUNTIES...

At 524 PM MDT, a strong thunderstorm was located over Granite Springs
Reservoir, or 20 miles east of Laramie, moving east at 40 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Cheyenne, South Greeley, Federal, Crystal Lake Reservoir, Crystal
Lake Campground, Granite Springs Reservoir, North Crow Campground,
Granite Springs Campground, Warren AFB, Frontier Park, Warren Af
Base, Ranchettes, Fox Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 4 and 16.
 Interstate 80 in Wyoming between mile markers 344 and 371.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4113 10532 4132 10528 4118 10463 4101 10468
TIME...MOT...LOC 2324Z 283DEG 35KT 4122 10521

Mokry
Local storm report, Jun 21, 5:57 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
557 PM MDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             11 N CHEYENNE           41.30N 104.79W
06/21/2018  E0.88 INCH       LARAMIE            WY   PUBLIC

&&

GCLAYCOM
Local storm report, Jun 21, 6:00 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
600 PM MDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             11 N CHEYENNE           41.30N 104.79W
06/21/2018  E1.00 INCH       LARAMIE            WY   PUBLIC

            WIND GUSTS TO 50 MPH.

&&

GCLAYCOM
Local storm report, Jun 21, 6:16 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
616 PM MDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             13 NW CHEYENNE          41.28N 104.97W
06/21/2018  E0.88 INCH       LARAMIE            WY   PUBLIC

&&

CW
Local storm report, Jun 21, 6:18 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
618 PM MDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             11 NNW CHEYENNE         41.29N 104.86W
06/21/2018  M0.88 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

CW

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 6:49 PM MDTSpecial Weather StatementCYSLaramie11 min
Jun 21, 6:56 PM MDTSevere Thunderstorm WarningCYSLaramie14 min
Jun 21, 7:03 PM MDTSevere Thunderstorm WarningCYSConverse29 min
Jun 21, 7:21 PM MDTSpecial Weather StatementCYSConverse39 min
Jun 22, 5:19 PM MDTSpecial Weather StatementCYSGoshen26 min
Jun 22, 5:30 PM MDTSpecial Weather StatementCYSGoshen30 min
Jun 22, 5:45 PM MDTSevere Thunderstorm WarningCYSGoshen45 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.